Too much NDT at night?

Last week I increased my night time dose of NDT from 1/2 grain to 3/4 grain and, for the first two nights, slept really well. The first night I slept 9 hours straight!

This week however, I have not been sleeping well at all. I have had trouble getting to sleep and been waking several times in the night. On a couple of mornings, a couple of hours after my morning dose, I felt like I had a bit of an adrenaline rush (nothing major, just like mild anxiety or excitement) and wondered if I might now be over-replaced (although I still don't feel totally well). This adrenaline rush (or whatever it was) was short lived and just after the rush of getting into work. It also only happened on mornings that I drove (driving causes me anxiety at that time in the morning) which also makes me think "adrenals".

I still have a few symptoms of hypothyroidism, although they are fairly mild in comparison to before, but my temperature has finally gone up to something sensible and I no longer feel cold any more. My heart rate is now fairly normal too, which feels really weird after being so slow for so long.

I suppose I am just wondering if I am under-replaced, over-replaced or whether I need T3 only or if it adrenals or iron again. I'm a little lost now and can't get blood tests for a few weeks.

It is a little strange for me because this is the first time an increase has had any negative symptoms. Until now I have been able to increase with no symptoms whatsoever. Perhaps I'm just expecting too much :D

Any information or advice would be great. Sorry if I sound a little garbled this morning!

Thanks

Carolyn x

12 Replies

oldestnewest
  • Maybe it is a little too much. The only NDT that benefited sleep was Naturethroid but then I got bad pains in both legs (not muscle), so I reduced it by 1/2gr and took 10mcg T3 and I have no problems at all since. I only take my meds once per day in the morning.

    Sorry, cannot be more helpful.

  • I take Nature-throid. I'm going to reduce my night time dose back to 1/2 grain and maybe have the 1/4 grain at some other time. If I still get this adrenaline rush I will reduce again and maybe look at adrenals again. If that doesn't work, I may have to replace my morning dose with some T3, at least for a while anyway.

    thanks :)

  • It is really a guessing game and do hope you find the right dose of your meds soon.

  • I suggest to move that 1/4 of a grain to the morning dose instead.

    I moved to a one time 'bedtime dose' months ago, don't know if you remember.....

    WORKED WONDERS to begin with.......but then slowly slowly I started getting a 'pounding heart', not fast, not irregular, it would just beat hard in my chest......

    THEN after about 3 months I started taking longer to fall asleep.....I usually fall asleep in 5 minutes max, it started taking me up to 2 hours to fall asleep!!!!

    I tried lowering my T3, from 125mcg I went down to 40mcg and I nearly 'died' or felt like I was anyway!!! still had a pounding heart, still not sleeping well......

    I went up to 175mcg and I had to back down to 125 as my pounding got so bad I thought my chest would explode!! LOL (by the way I told Dr S I was doing this LOL :D)

    so went down to 125mcg.

    THEN IT STRUCK ME, as I went back reading my blogs on here I realised the pounding heart started AFTER I switched to a bedtime dose!

    so I went back to dosing 3 times a day with last dose NO LATER than 4pm

    My pounding heart has almost totally vanished now and is only there maybe every other day and only for half hour or so and it is barely noticeable!

    I also started to fall asleep in 5 minutes again and no longer wake up in the night.

    I have now (since a month ago) switched to a once a day dosing again but now I take all of my T3 when I wake up.

    I am now up to 160mcg of T3 daily and again my pounding has 90% disappeared and I sleep so well again.

    your experience reminds me too much of myself, do try to go back to only 1/2 a grain at night, or even stop it now and put that dose earlier in day.

  • Thanks. That sounds very familiar! I will go back to 1/2 grain at night and move that 1/4 grain to my morning dose. Thinking about it, I wonder if the adrenaline rush is because of the lack of sleep and having to push through the tiredness to get to work. If I sleep better it might go away :)

    If I'm still not sleeping well, I'll move the 1/2 grain a little earlier and see if that helps too.

    I might even try the single dosing if that doesn't work. I used to take my T3 as a single dose in the morning and was fine. I just worry that I will run out of energy in the middle of the afternoon just when all the children are starting to run out of good behaviour! ;)

  • I think the adrenaline rushes are a symptom of your adrenals getting fatigued or 'more' fatigued, imbalances in cortisol can then lead to sugar imbalances and/or adrenaline surges.

    I have never had adrenal fatigue but I bet you my life I started to with the one off bedtime dose and that my cortisol was shooting up! thankfully I sussed it soon enough and it is now almost totally resolved :)

    I think the one off dose in the morning should work for you now, it is only when you are taking too little that it will not last.

  • Thanks. That will be so much easier than 3 times a day!

  • Oh isn't it just sooo frustrating when you thunk you've just got things sorted and it all goes pear shaped again. :(

  • Just a thought - if you were not hypothyroid and felt anxious about the driving might you have had the adrenalin rush anyway? I was woken up suddenly in the night the other day and had a major adrenalin rush and felt dreadful afterwards. I think the reaction was more severe than it would have been pre my thyroidectomy but it still would have happened as that's the adrenals job I guess. I have found as I increased my Armour dose I tend to get rushes for a few days about 5 days after the increase but then it generally settles. If I take the whole dose in one I also get rushes so find it works to take 2 grains between 5 and 6 am then the rest of dose (1 & 1/2) at lunchtime as I have to work around calcium replacement. Just thought I'd warn you in case changing to a daily dose suddenly has the same effect for you.

  • Thank you. I will bear that in mind. I'll try going to two doses first and gradually increase the morning dose and decrease the pm dose and see what happens. I might still need two doses, like you say.

    I don't think it's just anxiety because I didn't notice the adrenaline rush before the increase but I do think it's related. Probably a combination of the anxiety and dose increase :)

    Thanks for the input. It's all very helpful.

    Carolyn x

  • Hi Carolyn, I had the same problem as you and Nobodys Driving, recently when I tried taking two grains of armour latish- 10 - 11pm. And had real pounding heart and couldn't sleep so soon stopped that. But have taken 1 grain at night for years with no trouble and slept well, so it may just be the amount, that matters. (I take two in the morning, no problem)

    I was trying to manage with two daily doses instead of three as I always forget the midday one! (Hypo plus senior moments!)

    I'll be interested to see how you get on and I might try experimenting again with perhaps half in the morning instead of midday.

    It's great your temp has gone up to nearly normal - I remember it was really low before.

    Best of luck!

  • Thanks :) I reduced it back to 1/2 grain at night and added the offending 1/4 grain to my morning dose. That seems to have helped. I definitely needed the increase it's just finding which dose to add it to.

You may also like...